Alabama, 2009

Hail and Damaging Winds in Alabama, October 9, 2009

October 9, 2009 · NWS BMX · 20 events in 9 counties and zones

A cold front pushing through the region brought numerous strong to severe thunderstorms to Central Alabama. Some of the storms produced damaging winds, large hail, and locally heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cold front pushing through the region brought numerous strong to severe thunderstorms to Central Alabama. Some of the storms produced damaging winds, large hail, and locally heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 9, 1:00 PM CST, 45 minutes earlier.

Area forecast discussion, Oct 9, 1:00 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT FRI OCT 9 2009

.UPDATE...MESOSCALE DISCUSSION.

&&

.MESOSCALE DISCUSSION...

THE ATMOSPHERE CONTINUES THE DESTABILIZATION PROCESS AS WE GO INTO
THE MID AFTERNOON HOURS...WITH TEMPS AS HIGH AS THE LOWER 90S AND
DEWPOINTS WELL INTO THE LOWER TO MIDDLE 70S.  THIS HAS DRIVEN CAPE
VALUES INTO THE 2000 J/KG RANGE...WITH THE POSSIBILITY OF GOING JUST
A BIT HIGHER.  HOWEVER...WITH WARMER TEMPS ALOFT...IT IS LIKELY THAT
INSTABILITY PARAMETERS WON'T SPIRAL OUT OF CONTROL.  ALL THIS AHEAD
OF AN APPROACHING COLD FRONT...WHICH AT THIS JUNCTURE IS APPEARING
MORE LIKE A PREFRONTAL TROUGH...AS THE CONVECTION IS BEGINNING TO
OUTRUN THE BEST WIDE SCALE LIFT AND FORCING.

SHEAR VALUES CONTINUE HIGH...WITH THE BEST LOW LEVEL TURNING AND
LOWER LEVEL JET MAX GENERALLY NORTH OF INTERSTATE 20.  THIS TREND OF
THE MOST PRODUCTIVE SHEAR WILL CONTINUE PUSHING OFF TO THE NORTH AS
THE MAIN CORE OF UPPER DYNAMICS LIFTS OUT AS THE SYSTEM PROGRESSES
FURTHER EAST.  AS IS TYPICALLY SEEN...CENTRAL ALABAMA IS IN THE
CROSS-HAIRS OF UNCERTAINTY WITH THE APPROACHING WEATHER.  WE DO HAVE
THE POTENTIAL TO SEE TORNADOES IN THE PREFRONTAL ENVIRONMENT...BUT
THEY WOULD LIKELY BE CONFINED TO THE MORE DISCRETE CELLS THAT ARE
DEVELOPING OUT AHEAD OF THE CONVECTIVE LINE.  ADDITIONALLY AS WE GET
LATER IN THE DAY...THE INSTABILITY WILL REMAIN HIGH...HOWEVER...THE
BEST TORNADIC SHEAR WILL BE FURTHER NORTH.

THERE IS ALSO SOME FORECAST UNCERTAINTY AS THE CONVECTIVE LINE MOVES
FURTHER EAST.  THE LINE ITSELF IS PUSHING OUT AHEAD OF THE MAIN
SURFACE CONVERGENCE AND BEST FORCING.  AS IT CONTINUES EAST...IT
WILL LIKELY WEAKEN SOMEWHAT UNTIL THE SURFACE FEATURE IS ALLOWED TO
CATCH UP.  WITH THAT IN MIND...THE LINE WILL LIKELY CONTINUE TO SLOW
DOWN WITH TIME AS IT MAKES ITS WAY ACROSS THE WESTERN HALF OF
CENTRAL ALABAMA THROUGH THIS AFTERNOON AND EVENING.  TIMING WILL
BECOME AN ISSUE...BUT FOR NOW WILL LEAVE THE HWO INTACT...UNLESS
TIMING NEEDS TO BE SPED UP OR SLOWED DOWN.  IF SLOWED ENOUGH...THE
THREAT FOR LOCALIZED FLASH FLOODING CAN BE REALIZED.

BOTTOM LINE EXPECTATION...I BELIEVE THERE IS A REAL THREAT OF A FEW
TORNADOES...ESPECIALLY IN THE NORTHWEST QUADRANT OF THE CWA OVER THE
NEXT SEVERAL HOURS.  THIS THREAT WILL CONTINUE TO DECREASE AS THE
DAY CONTINUES.  THIS LEAVES THE MAIN THREAT AT STRONG DAMAGING WINDS
FOR THE WESTERN TWO-THIRDS OF THE CWA FOR PRACTICALLY THE REST OF
FRIDAY.  THERE IS ALSO A SMALL HAIL THREAT WITH THE SEEMINGLY DRIER
AIR ALOFT...BUT NOT ENOUGH TO WARRANT A MAJOR CONCERN.  STAY TUNED
FOR UPCOMING WATCHES AND/OR WARNINGS.

17/KLAWS

&&

.AVIATION...18Z TAF DISCUSSION.

LOW CLOUDS FINALLY BREAKING. BIG CONCERN TODAY WILL BE THE CLOUD
LEVELS AS THEY WILL BE UP AND DOWN BETWEEN 2500 AND 4000 FT.
QUESTION FOR THE TAFS WILL BE WHETHER OR NOT TO GO WITH PERSISTENT
MVFR FOR THE AFTERNOON. WILL MORE THAN LIKELY STICK WITH CURRENT
FORECAST AND BEGIN TO TIME THE THUNDERSTORM AND HEAVY RAIN THREAT
FOR THE TAFS. EXPECT SOUTHERLY WINDS TO INCREASE AHEAD OF AN
APPROACHING COLD FRONT...WITH GUSTS UP TO 20-23KTS DURING THE
AFTERNOON. AHEAD OF THE FRONT...ISOLATED TO SCATTERED TS DEVELOPMENT
IS POSSIBLE. AT THIS TIME WILL NOT PINPOINT VCTS FOR THE AFTERNOON
AS THE BULK OF THE RAIN WILL REMAIN NORTH AND WEST OF THE TERMINALS.
A LINE OF SHOWERS AND THUNDERSTORMS...SOME STRONG TO SEVERE WITH
STRONG WINDS...IS EXPECTED TO PUSH ACROSS THE AREA TONIGHT. THINK
THIS LINE WILL THEN MAKE IT INTO MGM AND TOI AFTER 12Z. WILL GO FOR
TIMING NOW AND FOCUS ON SPECIFICS ON THE NEXT SET OF TAFS.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Oct 9, 11:00 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 PM CDT FRI OCT 9 2009

ALZ011>015-017>050-101700-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1200 PM CDT FRI OCT 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRONG COLD FRONT WILL BRING A THREAT OF STRONG TO SEVERE
THUNDERSTORMS TO CENTRAL ALABAMA LATER THIS AFTERNOON...THROUGH THE
EVENING...AND POTENTIALLY INTO THE OVERNIGHT TIME PERIOD.  THE
THREAT SHOULD ENTER THE NORTHWESTERN COUNTIES BY 2 PM...WITH STORMS
CAPABLE OF STRONG DAMAGING WINDS...SMALL HAIL...AND ISOLATED
TORNADOES. THERE WILL ALSO BE A THREAT FOR LOCALIZED FLASH FLOODING.

AS THE CONVECTIVE LINE PUSHES FURTHER EAST THROUGH THE
AFTERNOON...COUNTIES MAINLY ALONG AND WEST OF THE INTERSTATE 65
CORRIDOR WILL BE AFFECTED AFTER 4 PM.  THE MAIN THREATS WILL
CONTINUE TO BE STRONG DAMAGING WINDS AND SMALL HAIL.

AFTER 8PM THE THREAT WILL BEGIN TO SHIFT EASTWARD...MAINLY ALONG AND
EAST OF THE INTERSTATE 65 CORRIDOR.  SOME STRONG TO POSSIBLY SEVERE
WINDS WILL REMAIN THE THREAT THROUGH THE REMAINDER OF THE EVENING
AND PERHAPS INTO THE OVERNIGHT TIME PERIOD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM CHANCES WILL REMAIN ON SATURDAY INTO SUNDAY...ALTHOUGH
THEY ARE NOT EXPECTED TO BE AS STRONG AS FRIDAY NIGHT.  THE MAIN
THREATS WILL BE GUSTY WINDS...LOCALLY HEAVY RAINFALL AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY THIS AFTERNOON AND THIS EVENING...POSSIBLY INTO THE
OVERNIGHT.

17/KLAWS

The radar

The Columbus AFB radar (KGWX), 38 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Marion

When
October 9, 1:45 PM CST
Where
Marion County, 2.39 mi ENE of Barnesville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.140, -88.040

Thunderstorm Wind, Marengo

When
October 9, 1:53 PM CST
Where
Marengo County, 0.43 mi NNW of Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.386, -87.902

Several trees were blown down near the intersection of AL-28 and CR-57, in the Jefferson community.

Thunderstorm Wind, Lamar

When
October 9, 2:32 PM CST
Where
Lamar County, 6.13 mi E of Detroit
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.022, -88.064

Several trees were blown down on River Road, in the northern part of the county.

Hail, Lamar

When
October 9, 2:39 PM CST
Where
Lamar County, 4.6 mi WSW of Crews
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.881, -88.207

Thunderstorm Wind, Lamar

When
October 9, 2:40 PM CST
Where
Lamar County, 0.9 mi NE of Vernon
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.760, -88.110

Winds estimated around 45 mph blew the tin roofing off of a building, on AL-17 in Vernon.

Thunderstorm Wind, Lamar

When
October 9, 2:45 PM CST
Where
Lamar County, 1.33 mi NNE of Vernon Lamar Co Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.849, -88.113

Trees were blown down at several locations near the Lamar County Airport.

Thunderstorm Wind, Marion

When
October 9, 3:04 PM CST
Where
Marion County, 0.67 mi NNE of Winfield
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.929, -87.817

Thunderstorm winds caused damage described as significant to several buildings in downtown Winfield.

Thunderstorm Wind, Lamar

When
October 9, 3:12 PM CST
Where
Lamar County, 2.72 mi SSW of Kennedy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.543, -87.997

Trees were blown down on AL-17, south of Kennedy.

Thunderstorm Wind, Winston

When
October 9, 3:13 PM CST
Where
Winston County, 0.2 mi S of Lynn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.047, -87.550

Several trees and power lines were blown down in the Lynn community.

Thunderstorm Wind, Pickens

When
October 9, 3:14 PM CST
Where
Pickens County, 0.16 mi ENE of Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.271, -88.097

Two trees were blown down on CR-35, near Carrollton.

Thunderstorm Wind, Pickens

When
October 9, 3:15 PM CST
Where
Pickens County, 0.64 mi W of Aliceville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.129, -88.161

Powerlines were blown down on AL-17, and 3rd Avenue, in the city of Aliceville.

Thunderstorm Wind, Winston

When
October 9, 3:24 PM CST
Where
Winston County, 1.26 mi S of Double Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.132, -87.402

Trees and power lines were blown down on Scenic Drive, near Double Springs.

Thunderstorm Wind, Tuscaloosa

When
October 9, 4:14 PM CST
Where
Tuscaloosa County, 0.18 mi ENE of Rosedale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.201, -87.567

Several power lines were blown down in the city of Tuscaloosa.

Thunderstorm Wind, Walker

When
October 9, 4:20 PM CST
Where
Walker County, 0.89 mi NW of Empire
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
33.809, -87.011

A total of 20 to 30 large diameter hardwood trees were uprooted across several locations around the Empire community. One home sustained damage from the fallen trees, and 4 outbuildings were also damaged. A manufactured home had its roof peeled off. Winds were estimated at 70 to 80 mph.

Thunderstorm Wind, Blount

When
October 9, 4:29 PM CST
Where
Blount County, 9.46 mi W of Blount Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.907, -86.963

Several trees were blown down in the Arkadelphia community.

Thunderstorm Wind, Blount

When
October 9, 4:43 PM CST
Where
Blount County, 0.27 mi NE of Blount Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.932, -86.796

Trees and power lines were blown down near the intersection of US-31 and CR-7, in the Blount Springs community.

Thunderstorm Wind, Blount

When
October 9, 4:43 PM CST
Where
Blount County, 3.22 mi SW of Hayden
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.854, -86.816

A power line was blown down across AL-160, just east of I-65.

Thunderstorm Wind, Blount

When
October 9, 5:05 PM CST
Where
Blount County, 0.86 mi S of Hortons Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.008, -86.449

Two trees were blown down near the Hortons Mill community, north of Oneonta.

Thunderstorm Wind, Blount

When
October 9, 5:09 PM CST
Where
Blount County, 1.77 mi SSE of Clarence
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.055, -86.423

A tree was blown down onto a power line on Kent Road, near the Susan Moore community.

Thunderstorm Wind, Etowah

When
October 9, 5:29 PM CST
Where
Etowah County, 1.74 mi W of Sibert
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.003, -86.130

Several trees and power lines were blown, and 3 houses were damaged, near Clanton Street in Attalla.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 199941, 199942, 199944, 199945, 199947, 199948, 199953, 199951, 199954, 199949, 199950, 199955, 199957, 199959, 199960, 199961, 199962, 199963, 199964, 199965.